Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 8, 2023, 2:02 PM MDT for Carbon County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2023, 2:02 PM MDT (20:02 UTC)
- Expired
- Jun 8, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Carbon County, MT
The radar
The Billings radar (KBLX), 70 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:55 PM MDT | FLASH FLOOD | 2 E Roberts, MT | Cherry Springs Road has been washed out and is closed between Obert and Selms Roads. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WGUS55 KBYZ 082002
FFWBYZ
MTC009-082300-
/O.NEW.KBYZ.FF.W.0021.230608T2002Z-230608T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
202 PM MDT Thu Jun 8 2023
The National Weather Service in Billings has issued a
* Flash Flood Warning for...
Central Carbon County in south central Montana...
* Until 500 PM MDT.
* At 202 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over Roberts and portions of Rock Creek and Clear
Creek. Between 1 and 2 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Roberts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not drive on or attempt to cross
flooded roads, find an alternate route. Roads and driveways may be
damaged or washed out in places.
Please report observed flooding to local emergency officials and
request they pass the information to the National Weather Service in
Billings.
&&
LAT...LON 4530 10923 4530 10914 4532 10908 4540 10907
4544 10911 4541 10921
FLASH FLOOD...RADAR INDICATED
$$
Arends2 follow-up statements
574
WGUS75 KBYZ 082129
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
329 PM MDT Thu Jun 8 2023
MTC009-082300-
/O.CON.KBYZ.FF.W.0021.000000T0000Z-230608T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon MT-
329 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR CENTRAL CARBON COUNTY...
At 329 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain over Roberts and portions of Rock Creek and Clear Creek.
Between 2 and 3 inches of rain fell. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Roberts.
While the most intense rainfall has moved out of the area at this
time, additional thunderstorm development is possible through the
afternoon and evening hours. Any thunderstorm that does develop will
have the potential to produce another quick 1 to 2 inches of
rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not drive on or attempt to cross
flooded roads, find an alternate route. Roads and driveways may be
damaged or washed out in places.
Please report observed flooding to local emergency officials and
request they pass the information to the National Weather Service in
Billings.
&&
LAT...LON 4530 10923 4530 10914 4532 10908 4540 10907
4544 10911 4541 10921
FLASH FLOOD...RADAR INDICATED
$$
Arends196
WGUS75 KBYZ 082253
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
453 PM MDT Thu Jun 8 2023
MTC009-082303-
/O.EXP.KBYZ.FF.W.0021.000000T0000Z-230608T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon MT-
453 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
CENTRAL CARBON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat, however low-lying areas may continue to see minor flooding
impacts. Please continue to heed remaining road closures.
Additional light rain showers will continue to push north through
the region. Additional thunderstorm development is possible through
the afternoon and evening hours. Any thunderstorms that do develop
will have the potential to produce another quick 1 to 2 inches of
rainfall.
A Flood Watch remains in effect until 300 AM MDT Friday for portions
of Montana. Portions of north central Wyoming.
LAT...LON 4530 10923 4530 10914 4532 10908 4540 10907
4544 10911 4541 10921
$$
ArendsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:26 AM MDT, 10 hours 36 minutes earlier.
Area forecast discussion, Jun 8, 3:26 AM MDT, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
326 AM MDT Thu Jun 8 2023
.DISCUSSION...
Today through Saturday morning...
Isolated to scattered showers and thunderstorms, some with very
heavy rainfall, were found over western and central portions of
the area overnight as weak energy continues to lift north through
the region. Biggest focus through the short term forecast
continues to be the daily chances for showers and thunderstorms,
bringing the threat for flooding/flash flooding.
Persistent omega block, with upper ridging over the central US,
troughing over the west, and a large upper low over the east will
remain in place through at least the weekend. Filling upper low
will shift north and east into the Great Basin today, allowing for
waves of energy to advect into the region into a very moist
airmass already in place. KGGW 0z sounding reported a PWAT of 1.2
inches, which according to SPC sounding climatology is a record
for the date. PWATs up to 1.25 inches or more will be in place
over the area today. Expect thunderstorms to increase and become
widespread by this afternoon, first lifting off the higher
terrain, then spreading north into the evening hours. CAPE values
will approach 1500 J/kg, and shear of 20-30 kts will support the
threat of a few stronger storms as well. Given the very moist
environment, already saturated soils from recent rainfall and more
widespread and stronger storms, the potential for flash flooding
remains high. The Flood Watch that's in effect from this afternoon
through late tonight from Rosebud County and areas west remains
in good shape.
The focus for the strongest storms/heaviest precipitation shifts
a bit farther north, along the Musselshell River Valley and then
southeast across much of SE Montana on Friday. We will still see
scattered showers and thunderstorms elsewhere, but the biggest
impacts look to be across the north and east. An additional Flood
Watch may be needed for Friday, but will let future shifts make
that decision. Highs in the 70s to 80s, warmest over the east can
be expected today and Friday. STP
Saturday through Wednesday...
Saturday we will see a push of widespread precipitation from the
east putting parts of the region in a slight risk for excessive
precipitaton. This will be forced by troughing to the west and
good Gulf moisture in the region. As we move forward to Sunday
through the rest of the long term, the ridging and high pressure
to the east of us will begin to break down and move south pushing
the best moisture farther to the west. There will still troughing
to our west providing lift throughout the long term. Even though
the best moisture will be farther to the west, our PWAT anomalies
will still be elevated around 0.75 inches bringing about daily
chances for scattered thunderstorms. Considering 7 day
precipitation is currently 300-600% of normal for locations in the
west and more is forecast, there may be some localized flooding
concerns next week. Towards the middle to end of next week we may
move into more northwest flow keeping our weather active. Saturday
much of the region has a 60-80% chance for 0.25 inches of
precipitation before chances become more scattered. WPC has
precipitation totals of roughly 0.75 to 1.5 inches over the next
week for most areas.
Temperatures will remain above normal with most locations
remaining in the 70s for Saturday and Sunday before a warmup for
next workweek with temperatures east of Billings getting into the
80s. Torgerson
&&
.AVIATION...
There will be scattered showers and thunderstorms this morning
before becoming more numerous this afternoon into evening.
Thunderstorms could produce heavy downpours, localized MVFR-IFR
conditions and gusty winds. Mountains obscurations will be common
with this activity. Reimer/Torgerson
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 078 057/079 060/070 056/074 054/077 056/080 058/079
8/T 85/T 69/T 65/T 25/T 45/T 34/T
LVM 074 052/078 052/074 054/072 052/075 051/078 053/078
9/T 85/T 58/T 68/T 48/T 56/T 46/T
HDN 081 057/081 058/072 054/077 054/080 054/081 056/080
8/T 75/T 69/T 54/T 14/T 35/T 34/T
MLS 088 063/083 060/074 054/077 054/081 057/083 058/082
4/T 57/T 87/T 21/U 11/U 23/T 33/T
4BQ 087 060/081 059/070 051/074 053/080 055/081 057/081
3/T 37/T 79/T 42/W 12/T 34/T 34/T
BHK 088 060/081 057/074 049/075 049/079 052/082 055/082
2/T 47/T 85/T 10/U 01/U 12/T 23/T
SHR 078 053/078 053/071 051/073 049/076 050/077 052/078
7/T 66/T 49/T 65/T 14/T 36/T 35/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from noon MDT today through late
tonight FOR ZONES
29>31-34-40-42-56>58-63>68-138-139-141-169>173-228-235.
WY...Flood Watch in effect from noon MDT today through late
tonight FOR ZONES 198-199.
&&
weather.gov/billingsIn the hours before
Special weather statement, Jun 8, 1:55 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
155 PM MDT Thu Jun 8 2023
WYZ198-199-082030-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
155 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of central Sheridan
County through 230 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dayton, or 10 miles west of Sheridan, moving north
at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail, along with
very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized low land flooding is possible
due to the heavy rainfall.
Locations impacted include...
Ranchester, Dayton and Parkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4468 10706 4468 10729 4494 10738 4494 10695
TIME...MOT...LOC 1953Z 180DEG 9KT 4476 10717
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
LesterThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:15 PM MDT | Special Weather Statement | BYZ | Rosebud | 30 min |
| Jun 7, 6:17 PM MDT | Special Weather Statement | BYZ | Carbon | 28 min |
| Jun 7, 6:27 PM MDT | Special Weather Statement | BYZ | Custer | 33 min |
| Jun 7, 6:45 PM MDT | Special Weather Statement | BYZ | Carbon | 45 min |
| Jun 7, 6:53 PM MDT | Special Weather Statement | BYZ | Custer | 37 min |
| Jun 7, 7:42 PM MDT | Special Weather Statement | BYZ | Stillwater | 48 min |
| Jun 7, 8:07 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 23 min |
| Jun 7, 8:30 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 30 min |
| Jun 7, 9:29 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 46 min |
| Jun 7, 10:46 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 8, 12:46 PM MDT | Flash Flood Warning | BYZ | Carbon, Stillwater | 3 hr |
| Jun 8, 2:41 PM MDT | Flash Flood Warning | BYZ | Stillwater, Sweet Grass | 3 hr |
| Jun 8, 2:53 PM MDT | Special Weather Statement | BYZ | Rosebud | 22 min |
| Jun 8, 3:18 PM MDT | Special Weather Statement | BYZ | Rosebud | 27 min |
| Jun 8, 3:46 PM MDT | Flash Flood Warning | BYZ | Rosebud | 3 hr |
| Jun 8, 3:51 PM MDT | Special Weather Statement | BYZ | 24 min | |
| Jun 8, 4:31 PM MDT | Special Weather Statement | BYZ | Custer | 29 min |
| Jun 8, 4:36 PM MDT | Special Weather Statement | BYZ | Fallon | 24 min |
| Jun 8, 4:44 PM MDT | Special Weather Statement | BYZ | Treasure | 31 min |
| Jun 8, 5:19 PM MDT | Special Weather Statement | BYZ | Powder River | 26 min |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.